Menu

flobach.com

Contemplating life.

Nebulised Naloxone

A recent blog post by Dr. Cliff Reid (@cliffreid) alerted me to a study done in the USA on nebulised naloxone.

An interesting concept, and laudable that needle-less approaches for these tricky patients (dodgy veins, high risk of blood borne disease) are being trialled – I have written on intranasal application of medication previously.

I had a read of the paper accessed via my uni library (so that’s where all the tuition fees end up), seemed decent enough on first glance.

Two questions did arise though:

  1. In my experience, for a nebuliser to work, the mask (and therefore the patient) needs to be upright. Most patients who would require ‘naloxonisation’ would present lying down. I am not a fan of wrestling patients, deadweight or not. Is there a way of administering a nebule whilst the patient is in a horizontal position?
  2. Opiates/opioids have the effect of decreased respiration – both rate and depth. I’m sure this would have an effect on the uptake of the medication. It may be a good addition to include a T-piece, which would enable ventilatory support via a Bag-Valve Mask, thus increasing respiration depth and rate, and amount of naloxone administered.
What do you think? Do you have experience with any of the above? Leave a comment, tweet me or email me!
I have written an email to the authors of the paper…stay tuned for any responses.

Comments

Phil says:

Good Morning,
there are nebulizers available on the market which have turnable neb-pots. So that problem could be solved.
But still no resolution if the patient is not breathing enough…In this case IN is the way to go imho.

Brandon O says:

I’m sorry, I really don’t understand the logic behind nebulizing a medication ostensibly intended for respiratory depression. Nasal naloxone is incredibly simply and idiot-proof; I’m not sure I see the need for this option.

Phil says:

I think I can imagine a few scenarios where it might be handy, but they are more or less all hospital/anaesthesia based… (Contionous anatagonization of short acting opioids like remifentanyl,etc. post-op)… But thats a vary rare scenario..

At least in my area, Narcan is indicated only for patients in respiratory arrest. Not even being unconscious is an indication unless the patient is also in respiratory arrest. While that’s a fine line, it’s usually one that is fairly easy to determine.

A person who is breathing doesn’t need Narcan, so there isn’t any purpose in giving it. At least not in the field. After all, if the patient is breating, but “on the nod”, it’s a dose, not an overdose. I don’t see it as my job to ruin someone’s high just because they were unfortunate enough to come to my attention.

Bimpenvoog says:

I really can’t see the point of administering naloxone in the field unless (a) a paediatric patient; or (b) an accidental overdose. In all other cases (in my experience only) it results in an aggro, hypoxic druggie coming up swinging. Having said this, I do not work in an area when narcotic overdoses area problem, and I have been to a handful in my career. I’m sure the guys working in downtown Sydney would have a different opinion.

I agree with you Flo regarding both your points – difficult/impossible using conventional nebuliser mask in horizontal position. And not sure if enough of the drug would reach target if respiratory depression is an issue. NAS seems safest and at least IM or IV will ensure drug delivery. NEB seems questionable.

The study did, however, argue it was appropriate for a particular subgroup only.

Brooks Walsh says:

It probably would be helpful to move the head of the cot up to 45 degrees. Not only would a nebulizer function as desired, it would allow for better airway control as well as better respiratory mechanics. See this article in Annals for more such thoughts: http://www.annemergmed.com/article/S0196-0644%2811%2901667-2/fulltext#sec6

As for the putative benefit of nebulized naloxone, I share the skepticism voiced here. See my witty and erudite* post at: http://millhillavecommand.blogspot.com/2012/01/narcan-nebs-why-new-research-doesnt-say.html

*Well, if pictures of vomiting marionettes are erudite, that is.

[…] Nebulised Naloxone at flobachrepublic. […]

Leave a Reply